New York, 2004

Damaging Winds and Lightning Strike in New York, August 10, 2004

August 10, 2004 · NWS BUF · 4 events in 4 counties and zones

A cold front crossing New York State brought showers and thunderstorms to the region. Thunderstorm winds downed trees and limbs in Victory, Cayuga county, and Granby Center, Oswego county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$48,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A cold front crossing New York State brought showers and thunderstorms to the region. Thunderstorm winds downed trees and limbs in Victory, Cayuga county, and Granby Center, Oswego county. In Humphrey, Cattaraugus county, the thunderstorm winds downed trees and utility lines. In Pultneyville, Wayne county, lightning struck and barn and ignited a fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 10, 2:40 PM EST, 10 minutes earlier.

Area forecast discussion, Aug 10, 2:40 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
340 PM EDT TUE AUG 10 2004

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
AS EXPECTED...WITH DIURNAL HEATING/DESTABILIZATION AND THE ADVANCE
OF A WEAKENING SURFACE COLD FRONT/MID LEVEL SHORTWAVE INTO THE LOWER
LAKES REGION...SCATTERED CONVECTION HAS FIRED ACROSS THE AREA. AT
THIS TIME...THE MOST CONCENTRATED ACTIVITY IS FOUND ACROSS THE
WESTERN SOUTHERN TIER COUNTIES...WITH OTHER MORE ISOLATED CELLS
DEVELOPING TO THE NORTHEAST OF KBUF OFF OF THE LAKE BREEZE BOUNDARY.
AS THE MAIN THETA-E RIDGE AND SURFACE BOUNDARY SLOWLY PUSH EASTWARD
LATE THIS AFTERNOON AND EVENING...EXPECT THE CONVECTION TO GRADUALLY
INCREASE IN COVERAGE ACROSS THE GENESEE VALLEY/FINGER LAKES/NORTH
COUNTRY...THEN SLOWLY WANE FROM WEST TO EAST DURING THE LATE EVENING
WITH THE LOSS OF DIURNAL HEATING. A SEVERE THUNDERSTORM WATCH
REMAINS IN EFFECT FOR ALL OF THE AREA UNTIL 8 PM...WHICH IS
REASONABLE GIVEN MID-LEVEL WINDS OF 35-45 KTS AND FREEZING LEVELS IN
THE 11-11.5 KFT RANGE.

ONCE THINGS QUIET DOWN LATER TONIGHT...THEY SHOULD REMAIN SO UNTIL
WED AFTERNOON...WHEN THE FAIRLY STRONG MID-LEVEL SHORTWAVE/COLD POOL
ASSOCIATED WITH YET ANOTHER UPPER LOW PUSHES INTO THE WESTERN PART
OF THE AREA. THE COMBINATION OF THESE TWO FEATURES RESULTS IN A
MODEST AMOUNT OF LIFT...AS WELL MODERATE INSTABILITY (CAPES AOA 500
J/KG) ACROSS AREAS FROM THE GENESEE VALLEY WEST DURING THE COURSE OF
THE AFTERNOON HOURS. WITH TDS STILL IN THE UPPER 50S/LOW 60S...FEEL
THAT THERE SHOULD BE ENOUGH LIFT/INSTABILITY/MOISTURE AROUND TO
WARRANT CHC POPS FOR -SHRA/-TSRA FROM KROC WEST DURING THE
AFTERNOON.

WILL MAINTAIN THE CHC POPS INTO WED NIGHT AS THE MID-LEVEL WAVE
TREKS EAST ACROSS THE AREA...GRADUALLY DECREASING FROM WEST TO EAST
OVERNIGHT. FOR THURSDAY...BOTH THE ETA/GFS DRY SLOT THE AREA BETWEEN
THE UPPER LOW TO OUR WEST AND A DEVELOPING SURFACE WAVE OVER THE
MID-ATLANTIC...WITH NO REAL LIFTING MECHANISM TO SPEAK OF. WITH
INSTABILITY ALMOST NIL ACCORDING TO EVEN THE OVERLY ROBUST ETA
BUFKIT PROFILES...WILL OPT TO CONTINUE WITH THE CURRENT 20 POP IN
THE GRIDS/DRY FORECAST IN THE ZONES.

THEN FOR THU NT AND FRIDAY...BOTH THE ETA/GFS ARE IN GENERAL
AGREEMENT IN BRINGING A DEVELOPING SURFACE WAVE...AS WELL AS THE
REMNANTS OF BONNIE...UP ALONG THE STALLED OUT FRONTAL BOUNDARY ALONG
THE EAST COAST...THOUGH THERE ARE SOME DIFFERENCES IN
TIMING/STRENGTH OF THESE FEATURES...WITH THE ETA SLOWER/STRONGER/A
LITTLE FURTHER WEST. GIVEN THE UNCERTAINTIES IN THE MODELS OUT AT
DAY 3...ESPECIALLY WHEN TAKING INTO CONSIDERATION THERES A TROPICAL
SYSTEM COMING INTO PLAY...WILL OPT AT THIS TIME TO FOLLOW THE
FASTER/WEAKER/MORE EASTERLY GFS...WHICH IS MORE IN LINE WITH THE
OFFICIAL TPC/NHC FORECAST. THEREFORE...WILL ONLY BRING CHC POPS
ACROSS THE FAR EASTERN ZONES THU NT AND FRIDAY AM...DIMINISHING THEM
FRI AFTERNOON. ELSEWHERE...WILL MAINTAIN CURRENT SLIGHT CHC POPS IN
THE GRIDS...OWING TO ANOTHER SHORTWAVE TRACKING ACROSS THE REST OF
THE AREA DURING THE AFTERNOON.

&&

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...

FRIDAY NIGHT THROUGH MONDAY LOOK TO BE RELATIVELY QUIET...WITH
GRADUALLY WARMING TEMPS THROUGH THE PERIOD AS THE UPPER TROUGH
GRADUALLY FILLS...AND SURFACE RIDGING BUILDS INTO THE REGION. NEXT
CHC OF PCPN DOESNT LOOK TO BE UNTIL MONDAY NIGHT/TUESDAY...WHEN THE
NEXT UPPER TROUGH AXIS (AND POSSIBLE REMNANTS OF CHARLEY?) IS
EXPECTED TO MOVE ACROSS THE REGION. THOUGH DUE TO CHANGES IN THE
MODEL SOLUTIONS OVER THE PAST FEW RUNS..WILL NOT GO WITH ANYTHING
HIGHER THAN SLIGHT CHANCE POPS.

&&

.AVIATION...

VFR CEILINGS AND VISIBILITY WILL PREVAIL, BUT SCATTERED SHOWERS AND
THUNDERSTORMS WILL LOWER CEILINGS AND VISIBILITY BRIEFLY TO MVFR.
WEAK LOW PRESSURE WILL REMAIN OVER THE AREA TONIGHT, AND LIGHT WINDS
WILL ALLOW FOG TO FORM MAINLY IN THE VALLEYS OF THE SOUTHERN TIER.
SKIES WILL BE SCATTERED AT TIMES WEDNESDAY MORNING...FOLLOWED BY
OCCASIONAL VFR CEILINGS IN SCATTERED SHOWERS AND THUNDERSTORMS
MAINLY WEST OF ROCHESTER.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

SHORT TERM/LONG TERM...JJR
AVIATION...APB
Hazardous weather outlook, Aug 10, 3:38 AM EST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
438 AM EDT TUE AUG 10 2004

NYZ001>008-010>014-019>021-085-110837-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
438 AM EDT TUE AUG 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

A WEAK COLD FRONT WILL SET OFF SCATTERED THUNDERSTORMS ACROSS WESTERN
AND CENTRAL NEW YORK TODAY. THERE IS A SLIGHT CHANCE THAT ONE OR TWO
STORMS COULD APPROACH SEVERE LIMITS THIS AFTERNOON, WITH THE BEST
CHANCE OF THIS FROM THE INTERIOR SOUTHERN TIER TO THE GENESEE VALLEY
AND FINGER LAKES. THE THREAT WOULD BE STRONG STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SFM

The radar

The Buffalo radar (KBUF), 78 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Cattaraugus

When
August 10, 2:50 PM EST
Where
Cattaraugus County, Humphery
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
POST OFFICE
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

Lightning, Wayne

When
August 10, 5:20 PM EST
Where
Wayne County, Pultneyville
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
43.317, -76.467

Thunderstorm Wind, Cayuga

When
August 10, 5:40 PM EST
Where
Cayuga County, Victory
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
42.200, -78.533

Thunderstorm Wind, Oswego

When
August 10, 6:10 PM EST
Where
Oswego County, Granby Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.200, -76.667

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419443, 5418973, 5418971, 5418972.